Kansas, 2011

Hail and Damaging Winds in Kansas, June 11, 2011

June 11, 2011 · NWS DDC · 30 events in 12 counties and zones

An upper level short wave trough and a warm front draped across the region helped generate widespread thunderstorms, many of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave trough and a warm front draped across the region helped generate widespread thunderstorms, many of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 3:00 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 11, 3:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SAT JUN 11 2011

.DISCUSSION...

.SHORT TERM...

THERE ARE A NUMBER OF FORECAST ISSUES TO CONTEND WITH TONIGHT AND
HEADING INTO SUNDAY, INCLUDING WIDESPREAD CONVECTION AND HEAVY RAIN
POTENTIAL, AND FOLLOWED BY POTENTIAL REPEAT THUNDERSTORM CHANCES
HEADING INTO SUNDAY. THIS IS NOT TO MENTION THE FIRE WEATHER ISSUES
THAT WE MIGHT SEE IN THE NEXT COUPLE OF DAYS. A WEAK TO MODERATE
UPPER SHORTWAVE TROUGH IS LIFTING ACROSS COLORADO THIS AFTERNOON,
AND WILL BE THE ADDED UPPER SUPPORT TO HELP DRIVE CONVECTION INTO AN
ALREADY UNSTABLE REGION TONIGHT (WESTERN KS). A WARM FRONT EXTENDING
FROM SOUTHEAST COLORADO TO THE KANSAS OKLAHOMA LINE WILL SLOWLY LIFT
NORTHWARD TONIGHT AS CYCLOGENESIS INCREASES BY THE COLORADO-KS LINE.
THUNDERSTORMS THAT BEGIN AS SUPERCELLS WILL PROBABLY MORPH INTO A
LARGE CLUSTER WITH A THREAT FOR HAIL AND WIND THROUGH THE EVENING.
BOTH THE GFS AND NAM 12 RUNS SIGNIFY A LARGE MCS BEING DRIVEN ALONG
THE BOUNDARY FROM FAR WEST CENTRAL KANSAS THROUGH DODGE CITY AND
PRATT BY THE PERIOD AFTER MIDNIGHT. THERE WILL BE A THREAT OF HEAVY
RAIN AND POTENTIALLY SOME LOCALIZED, IF NOT A FEW AREAS OF FLOODING
LATE TONIGHT WITH TRAINING CELLS AND INCREASING PRECIPITABLE WATER
VALUES INTO THE 1 TO 1.5 INCH RANGE.

THE EASTERN AND NORTHERN SECTIONS OF THE FORECAST AREA WILL POSSIBLY
SEE SOME CONVECTION AGAIN LATE ON SUNDAY WITH DIURNAL HEATING.
ORGANIZED STORMS DO NOT APPEAR LIKELY, HOWEVER INSTABILITY SHOULD
STILL BE PRESENT ACROSS CENTRAL KANSAS, ENOUGH TO STILL WARRANT 20
POPS. AS SOUTHWEST FLOW DEVELOPS ALOFT THE SURFACE LOW WILL BEGIN TO
PROPAGATE EASTWARD ACROSS THE FORECAST AREA ON MONDAY. THIS WILL
LEAD TO SOME FAIRLY MILD OVERNIGHT TEMPERATURES TONIGHT AND AGAIN ON
SUNDAY NIGHT, IN THE 60S AND 70S, AS HIGH DEW POINT AIR REMAINS OVER
THE EASTERN COUNTIES AND TEMPERATURES ARE SLOW TO COOL/RADIATE FROM
MARGINALLY HOT DAYTIME TEMPERATURES.

.LONG TERM...

THE 12Z MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES IN THE
STRENGTH AND SPEED OF SHORTWAVE TROUGHS MOVING ACROSS THE CENTRAL
CONUS THROUGH THE EXTENDED PERIOD. FOR THE MOST PART...THE CANADIAN
AND ECMWF ARE IN BETTER AGREEMENT WITH EACH OTHER THROUGH THE EARLY
PART OF THE EXTENDED PERIOD IN SHOWING A FAIRLY PROGRESSIVE PATTERN
WHILE THE GFS TENDS TO BUILD A SHARPER RIDGE ACROSS THE CENTRAL
CONUS BY MIDWEEK. TOWARD THE END OF THE WEEK THE ECMWF HOLDS ON TO A
MORE ZONAL PATTERN WHILE THE CANADIAN AND GFS DEVELOP A CLOSED LOW
OVER THE PACIFIC NORTHWEST WITH TROUGHING OVER THE WESTERN STATES.
ALL OF THE MODELS HAVE BEEN STRUGGLING WITH RUN TO RUN DIFFERENCES
IN THEIR RESPECTIVE SOLUTIONS TOWARD THE END OF THE WEEK.

FOR THE EARLY PART OF THE EXTENDED THE MODELS DO AGREE ON A
SHORTWAVE TROUGH MOVING OUT OVER THE REGION WITH A SURFACE LOW
TRANSITING EAST ACROSS THE CENTRAL PLAINS AROUND MONDAY NIGHT INTO
EARLY TUESDAY. WHILE THE MODELS ARE PRETTY VAGUE ON QPF AMOUNT AND
PLACEMENT...THINK THE POSSIBILITY FOR THUNDERSTORMS WILL EXIST AT
LEAST OVER NORTHERN PORTIONS OF THE CWA SO WILL ADD SMALL CHANCES TO
THE GRIDS FOR MONDAY NIGHT. AS THE FORECAST BECOMES MORE UNCERTAIN
LATER IN THE WEEK AM HESITANT TO CHANGE THE FORECAST TOO MUCH. WILL
PUT SOME SLIGHT CHANCE POPS INTO THE FORECAST FOR FRIDAY EVENING AND
SATURDAY EVENING AS THE THE MODELS HINT AT LOW PRESSURE AND A
FRONTAL BOUNDARY IN THE AREA.

FOR THE WEEK TWO TIME PERIOD THE MODELS CONTINUE TO SHOW PERIODIC
WAVES PUSHING ACROSS THE CENTRAL CONUS WHICH COULD PROVIDE AT LEAST
A HEIGHTENED CHANCE FOR PRECIPITATION. THIS SHOULD ALSO KEEP
TEMPERATURES FROM SKYROCKETING SO WILL TREND THE WEEK TWO FORECAST
BACK TO NEAR NORMAL TEMPERATURES WITH NEAR NORMAL PRECIPITATION.

&&

.AVIATION...

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF
EASTERN COLORADO THIS AFTERNOON. THE STORMS COULD DEVELOP INTO A
CLUSTER THAT WOULD MOVE OUT ACROSS SOUTHWEST KANSAS LATE THIS
AFTERNOON AND EVENING. THUNDERSTORMS COULD IMPACT THE GARDEN CITY
AND DODGE CITY TAF SITES BY AS EARLY AS 22Z AND MORE LIKELY BETWEEN
23Z AND 03Z. STORMS COULD IMPACT THE HAYS TAF SITE BETWEEN 02Z AND
05Z. STORMS IN THE AREA WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
60 KNOTS ALONG WITH LARGE HAIL. VFR CONDITIONS SHOULD RETURN TO THE
AREA AFTER 06Z. THERE IS SOME SMALL POTENTIAL FOR SOME MVFR/IFR CIGS
DEVELOPING AROUND GARDEN CITY AND DODGE CITY BETWEEN 09Z AND 12Z
SUNDAY.

&&

.FIRE WEATHER...

A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF THE AREA FROM AROUND
SUBLETTE TO JOHNSON, AND SOUTH TO THE OKLAHOMA LINE FOR SUNDAY
AFTERNOON. A LARGER PORTION OF SOUTHWEST KANSAS WAS PLACED IN A FIRE
WEATHER WATCH. THE REASON FOR THIS IS THAT THERE IS PRETTY HIGH
CONFIDENCE BASED ON THE GFS/NAM AS WELL AS OTHER GUIDANCE THAT
ADEQUATE MIXING AND LOWERED RELATIVE HUMIDITIES SHOULD OCCUR BY
EARLY TO MID AFTERNOON SUNDAY ACROSS THIS AREA. MUCH LESS CONFIDENCE
EXISTS FARTHER NORTH AND EAST AS THE SYNOPTIC BOUNDARY WILL PROBABLY
CAUSE SOME MOISTURE POOLING ON SUNDAY TO LIMIT MIXING, AS WELL AS
THE POTENTIAL EFFECTS OF A LARGE MESOSCALE COLD POOL OVER THE HEART
OF THE FORECAST AREA. HOWEVER, IF THE MIXING BECOMES STRONGER THAN
EXPECTED, WE MAY EASILY SEE RED FLAG CONDITIONS EXPANDING FARTHER
NORTH SUNDAY AFTERNOON. POTENTIAL RED FLAG CONDITIONS ARE POSSIBLE
AGAIN ON MONDAY, WHICH WE WILL MENTION IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  97  71 100 /  90  20  10  10
GCK  60  93  64  99 / 100  20  10  10
EHA  61 101  65  98 /  50  20  10  10
LBL  60 101  70 102 /  50  20  10  10
HYS  65  91  69  95 /  70  50  20  10
P28  65  99  73 101 /  70  50  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR KSZ061>064-077-078-087-088.

RED FLAG WARNING FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ074>076-
084>086.

&&

FN33/02/02
Hazardous weather outlook, Jun 11, 3:58 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT JUN 11 2011

KSZ030-031-043>046-061>066-074>081-084>090-121130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT SAT JUN 11 2011 /358 AM MDT SAT JUN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE CLUSTER OF THUNDERSTORMS IS EXPECTED TO PROGRESS INTO FAR
WESTERN KANSAS LATE THIS AFTERNOON AND EVENING AND THEN MOVE INTO
CENTRAL KANSAS LATER TONIGHT. HAIL AS LARGE AS GOLFBALLS AND
DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY
HEAVY RAINS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF A LINE FROM
DIGHTON TO NESS CITY SUNDAY AFTERNOON. ANY STORM THAT DEVELOPS COULD
CONTAIN LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
THEN AGAIN THURSDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The radar

The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

16 hail, 14 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
June 11, 3:30 PM CST
Where
Comanche County, 9.24 mi WSW of Buttermilk
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -99.490

Thunderstorm Wind, Comanche

When
June 11, 3:30 PM CST
Where
Comanche County, 9.24 mi WSW of Buttermilk
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.060, -99.490

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Hamilton

When
June 11, 3:10 PM MST
Where
Hamilton County, 16.38 mi NNE of Medway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.230, -101.730

Winds were estimated to be 60 MPH.

Hail, Morton

When
June 11, 4:12 PM CST
Where
Morton County, 1.3 mi WSW of Rolla
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.110, -101.650

Hail, Morton

When
June 11, 4:15 PM CST
Where
Morton County, Rolla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -101.630

Hail, Morton

When
June 11, 4:40 PM CST
Where
Morton County, 6.22 mi S of Rolla
Measured
1.75 in hail
Reported by
Public
Coordinates
37.030, -101.630

Hail, Grant

When
June 11, 5:05 PM CST
Where
Grant County, 1.58 mi NNW of Stano Station
Measured
1 in hail
Reported by
Public
Coordinates
37.592, -101.507

Hail, Grant

When
June 11, 5:05 PM CST
Where
Grant County, 2.14 mi NNW of Stano Station
Measured
1.75 in hail
Reported by
Public
Coordinates
37.600, -101.510

There was some unspecified damage to the home.

Thunderstorm Wind, Grant

When
June 11, 5:05 PM CST
Where
Grant County, 7.43 mi SSE of Stano Station
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.470, -101.450

A power pole was blown down by the high wind.

Thunderstorm Wind, Grant

When
June 11, 5:05 PM CST
Where
Grant County, 2.14 mi NNW of Stano Station
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
37.600, -101.510

Hail the size of quarters also fell with the high wind.

Hail, Grant

When
June 11, 5:07 PM CST
Where
Grant County, 1.49 mi SSE of Ulysses
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.560, -101.360

Hail, Stanton

When
June 11, 5:10 PM CST
Where
Stanton County, 2.82 mi S of Johnson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.530, -101.760

Thunderstorm Wind, Grant

When
June 11, 5:15 PM CST
Where
Grant County, 7.05 mi NW of Ulysses Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.680, -101.450

Windows were blown out of the house by the high wind.

Thunderstorm Wind, Grant

When
June 11, 5:15 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.360

Hail, Grant

When
June 11, 5:20 PM CST
Where
Grant County, 4.29 mi NW of Ulysses Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.640, -101.430

Thunderstorm Wind, Kearny

When
June 11, 5:20 PM CST
Where
Kearny County, 14.67 mi SSW of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.760, -101.370

A semi truck was blown over at a location 2 miles north of the Grant and Kearny county line on K25.

Hail, Stevens

When
June 11, 5:27 PM CST
Where
Stevens County, 8.74 mi SSE of Hugoton Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.050, -101.320

Hail, Seward

When
June 11, 5:35 PM CST
Where
Seward County, 5.95 mi SSE of Hayne
Measured
1.75 in hail
Reported by
Public
Coordinates
37.020, -100.760

Hail, Seward

When
June 11, 6:10 PM CST
Where
Seward County, 4.62 mi WSW of (Lbl)liberal Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -101.050

Thunderstorm Wind, Finney

When
June 11, 6:19 PM CST
Where
Finney County, 0.88 mi NE of (Gck)garden City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.940, -100.720

The strong winds were along an outflow boundary associated with a well defined shelf cloud.

Thunderstorm Wind, Lane

When
June 11, 6:20 PM CST
Where
Lane County, 1.08 mi E of Shields
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.620, -100.430

Winds were estimated to be 60 to 80 MPH.

Hail, Seward

When
June 11, 6:25 PM CST
Where
Seward County, 8.28 mi ESE of Hayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -100.670

Hail, Seward

When
June 11, 6:35 PM CST
Where
Seward County, Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -100.930

Thunderstorm Wind, Lane

When
June 11, 6:35 PM CST
Where
Lane County, 0.54 mi E of Shields
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -100.440

Winds were estimated to be 70 MPH.

Hail, Seward

When
June 11, 7:00 PM CST
Where
Seward County, 3 mi W of Liberal
Measured
0.88 in hail
Reported by
Public
Coordinates
37.030, -100.984

Thunderstorm Wind, Meade

When
June 11, 7:00 PM CST
Where
Meade County, 1.38 mi S of Collano
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.280, -100.500

Winds were estimated to be 65 mph.

Thunderstorm Wind, Seward

When
June 11, 7:00 PM CST
Where
Seward County, 2.82 mi SSW of (Lbl)liberal Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.010, -100.980

Nickel sized hail also fell with the high wind.

Thunderstorm Wind, Gray

When
June 11, 7:00 PM CST
Where
Gray County, 0.55 mi W of Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -100.460

Winds were estimated to be 60 MPH.

Hail, Meade

When
June 11, 7:05 PM CST
Where
Meade County, 8.84 mi SW of Meade State Park
Measured
1.5 in hail
Reported by
Public
Coordinates
37.070, -100.520

Winds were also estimated to be 60 MPH.

Thunderstorm Wind, Meade

When
June 11, 7:05 PM CST
Where
Meade County, 8.84 mi SW of Meade State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.070, -100.520

Hail that was 1.5 in diameter accompanied the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329407, 329424, 329436, 329408, 329409, 329411, 329404, 329412, 329421, 329426, 329413, 329414, 329422, 329428, 329415, 329423, 329416, 329417, 329418, 329431, 329429, 329419, 329405, 329433, 329406, 329432, 329434, 329435, 329420, 329438.